New Mexico, 2013High Wind in New Mexico, December 4, 2013
December 4, 2013 · NWS EPZ · 3 events in 3 counties and zones
An 150kt jet streak was located near Albuquerque at 12z on the 4th with a broad upper trough over the Western United States. Deep west to southwest flow was in place across the region with strong winds occurring ahead of an approaching cold front.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An 150kt jet streak was located near Albuquerque at 12z on the 4th with a broad upper trough over the Western United States. Deep west to southwest flow was in place across the region with strong winds occurring ahead of an approaching cold front. A peak gust of 77 mph was reported at San Augustin Pass.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Dec 3, 3:35 PM MST, 10 hours 25 minutes earlier.
Area forecast discussion, Dec 3, 3:35 PM MST, 10 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
335 PM MST TUE DEC 3 2013
.SYNOPSIS...
UPPER TROUGH OVER THE PACIFIC NORTHWEST WILL DROP DOWN TO THE GREAT
BASIN WEDNESDAY AND THEN OVER NEW MEXICO THURSDAY. THIS WILL CREATE
A WINDY AFTERNOON WEDNESDAY AND WIND ADVISORIES ARE OUT FOR MOST OF
THE AREA. BY WEDNESDAY NIGHT SHOWERS SHOULD DEVELOP AND LAST THROUGH
MOST OF THURSDAY. BY THURSDAY MOST OF THE SHOWERS WILL BE SNOW OVER
THE MOUNTAINS AS TEMPERATURES COOL DOWN. THE SHOWERS SHOULD END LATE
THURSDAY. TEMPERATURES WILL COOL ON THURSDAY TO AROUND NORMAL. SKIES
WILL CLEAR FRIDAY BUT THE TEMPERATURES WILL CONTINUE TO COOL BELOW
NORMAL. THE WEEKEND LOOKS TO REMAIN DRY BUT COOL.
&&
.DISCUSSION...
WINTER STORM CONTINUES TO ORGANIZE FOR WEDNESDAY AND THURSDAY WITH A
PAIR OF UPPER LOWS TO OUR NORTHWEST AND SOUTHWEST. THE CLEAR SKIES
WE ENJOYED TODAY WILL BEGIN CLOUDING IN TONIGHT. THE LOW FROM THE
NORTHEAST DROPS DOWN OVER THE GREAT BASIN WEDNESDAY MORNING AND
BEGINS INGESTING THE TROPICAL MOISTURE FROM THE SOUTHERN LOW INTO
THE MAIN FLOW OVER THE CWA. BY WEDNESDAY AFTERNOON INCREASING LIFT
AND UPPER DYNAMICS FROM THE GREAT BASIN TROUGH WILL CREATE A SLIGHT
CHANCE OF SHOWERS OVER THE GILA. THE SURFACE PRESSURE GRADIENT
INCREASES ALONG WITH MID LEVEL WINDS TO CREATE A WINDY DAY.
ADVISORIES ARE IN EFFECT LATE TONIGHT FOR EAST SLOPES OF MOUNTAINS
AS THE MID LEVEL WINDS BECOME STRONG AND CREATE THE CONDITIONS FOR
DOWNSLOPE WINDS. THIS ADVISORY WILL TURN INTO A WARNING WEDNESDAY
MORNING AND THEN MOST OF THE REST OF THE CWA WILL GO INTO AN
ADVISORY AT THE SAME TIME. MY ONLY CONCERN IS MODELS CONTINUE TO
SHOW CYCLOGENESIS OVER NORTHERN NEW MEXICO AND NOT ALONG THE EAST
SIDE...NOT AN IDEAL SURFACE PATTERN FOR STRONG WINDS. THE SHOWERS
SHOULD CONTINUE THROUGH MOST OF THURSDAY BEFORE DIMINISHING. THE
BEST WINDOW FOR PRECIP LOOKS TO BE WED NIGHT THROUGH THUR AFTERNOON.
SINCE THE INITIAL SURGE IS FROM THE SOUTHWEST THE AIRMASS WILL BE
WARM WITH SNOW LEVELS STARTING OUT AROUND 9000 FT. WITH PWS OF .5 -
.6 INCHES SOME BRIEF MODERATE RAIN IS POSSIBLE.
BY THURSDAY MID DAY THE GREAT BASIN UPPER TROF WILL BE ON ITS WAY
ACROSS NEW MEXICO. THIS WILL BEGIN COOLING DOWN THE AREA AND SNOW
LEVELS WILL FALL TO AROUND 6500 FT BY AFTERNOON...AND TO AROUND 5000
FT BY LATE THURSDAY NIGHT. WINDS WILL ALSO STAY QUITE BRISK BUT
SHOULD REMAIN BELOW ADVISORY CRITERIA. LOOK FOR PRECIP TO CHANGE TO
SNOW OVER MOST MOUNTAIN LOCATIONS...WITH 1-3 INCHES POSSIBLE.
TEMPERATURES WILL COOL AB 7-10 DEGREES TO NEAR NORMAL.
FRIDAY THROUGH SUNDAY...SKIES WILL CLEAR FRIDAY BUT TEMPERATURES
WILL CONTINUE COOLING...PERHAPS ANOTHER 5-8 DEGREES FROM THURSDAY.
BOTH GFS/ECMWF CONTINUE SHOWING ACTIVE PATTERN AS WE REMAIN AT THE
BASE OF A LONG WAVE TROUGH. ANOTHER TROUGH WILL MOVE ACROSS NEW
MEXICO LATE SATURDAY NIGHT INTO SUNDAY SO I RE-INTRODUCED POPS TO
THE MOUNTAINS...WITH POSSIBLY ANOTHER 1-3 INCHES.
BEYOND SUNDAY...APPEARS WE WILL STAY AT THE BASE OF THE LONG WAVE
TROUGH BUT DRY AS MODELS NOT SHOWING ANY OTHER SHORT WAVES ROTATING
THROUGH.
&&
.AVIATION...VALID 04/00Z-05/00Z.
WEST TO NORTHWEST FLOW ALOFT CONTINUES TO BRING IN PERIODIC MID/HI
CLOUDS TO THE BORDERLAND. A STRONG TROUGH OF LOW PRESSURE ALOFT WILL
START TO APPROACH THE AREA AFT 18Z WED. SKY TIL 15Z: SCT-BKN100-140
SCT-BKN200-250 WINDS GNLY 250/15G25KTS. AFT 15Z: SCT040-060
BKN100-140 BKN200. ISOLD TO WDLY SCT -SHRA CIGS BKN040 MAIN W OF
CONTINENTAL DVD SPREADING EAST BY END OF FCST PD. WINDS INCRG
240/25G37KT AND 24035G50KT ALONG EAST SLOPES. OCNL MDT TURBC OVR NR
MTNS BLO 15K FT MSL ESPLY NR RIDGE TOPS AND E SLOPES.
&&
.FIRE WEATHER...
ZONAL FLOW ALOFT WILL PROVIDE ANOTHER DAY WITH TEMPERATURES AROUND
10 DEGREES ABOVE NORMAL AND PERIODS OF SOME MID AND HIGH LEVEL
CLOUDS. SOME ENERGY IMPULSES IN THE JET STREAM WILL MOVE FROM THE
GREAT BASIN INTO THE CENTRAL AND SOUTHERN ROCKIES TODAY AND GENERATE
BREEZY WINDS FROM THE SOUTHWEST ESPECIALLY EAST OF LOCAL MOUNTAINS
BY LATE AFTERNOON. STRONG DOWN SLOPE WINDS MAY DEVELOP IN SOME EAST
SLOPE AREAS AFTER MIDNIGHT TONIGHT. EVEN STRONGER WEST WINDS WILL
DEVELOP ACROSS THE ENTIRE ENTIRE AREA BY WEDNESDAY AS A STRONG STORM
SYSTEM APPROACHES THE AREA FROM THE WEST NORTHWEST. THIS SYSTEM
SYSTEM WILL BRING LOWLAND RAIN AND MOUNTAIN SNOW SHOWERS BY
WEDNESDAY NIGHT INTO THURSDAY...BUT SNOW LEVELS WILL GENERALLY BE
RUNNING AROUND 7000-8000 FEET AND DROP TO AROUND 5500 FEET WHEN THE
STORM STARTS EXITING EARLY FRIDAY. MUCH COOLER TEMPS ARE EXPECTED
FRIDAY AND SATURDAY WITH TEMPS ABOUT 15 TO 20 DEG COOLER FROM THE
FIRST PART OF THE WEEK. MIN RH WILL RANGE FROM AROUND 17% LOWLANDS
TO 27% HIGHLANDS TUESDAY INCREASING ABOUT 10%+ OVER ALL AREAS
WEDNESDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 51 70 48 61 37 / 0 0 40 30 10
SIERRA BLANCA 48 71 43 62 37 / 0 0 40 30 20
LAS CRUCES 46 70 43 58 33 / 0 0 20 30 10
ALAMOGORDO 49 65 45 57 36 / 0 0 30 50 20
CLOUDCROFT 37 49 31 38 23 / 0 0 30 70 30
TRUTH OR CONSEQUENCES 43 65 39 53 31 / 0 0 10 20 10
SILVER CITY 40 60 37 45 29 / 0 10 60 60 20
DEMING 43 69 40 55 30 / 0 0 20 30 20
LORDSBURG 42 65 40 52 30 / 0 10 40 50 20
WEST EL PASO METRO 54 70 48 60 38 / 0 0 40 40 10
DELL CITY 45 68 41 61 34 / 0 0 30 40 20
FORT HANCOCK 45 76 43 68 36 / 0 0 40 20 20
LOMA LINDA 49 68 42 54 35 / 0 0 40 40 10
FABENS 46 73 43 63 35 / 0 0 40 30 10
SANTA TERESA 50 70 45 60 36 / 0 0 30 30 10
WHITE SANDS HQ 56 68 46 58 36 / 0 0 30 30 10
JORNADA RANGE 40 68 38 57 26 / 0 0 20 30 10
HATCH 44 65 41 54 31 / 0 0 20 30 10
COLUMBUS 50 70 44 57 33 / 0 0 20 20 10
OROGRANDE 51 70 45 59 36 / 0 0 30 40 20
MAYHILL 41 57 35 43 25 / 0 0 20 60 30
MESCALERO 40 57 33 44 25 / 0 0 30 60 30
TIMBERON 39 57 36 44 28 / 0 0 40 60 30
WINSTON 39 56 34 42 23 / 0 10 30 40 10
HILLSBORO 44 63 39 47 30 / 0 10 20 40 10
SPACEPORT 41 66 40 56 31 / 0 0 10 20 10
LAKE ROBERTS 40 58 37 45 27 / 0 10 60 60 20
HURLEY 40 64 38 47 29 / 0 10 60 60 20
CLIFF 32 63 35 47 28 / 0 10 60 50 20
MULE CREEK 29 61 34 46 24 / 0 20 60 50 20
FAYWOOD 42 65 39 48 29 / 0 10 40 50 20
ANIMAS 47 66 42 55 31 / 0 10 40 50 20
HACHITA 47 68 41 55 30 / 0 10 30 40 20
ANTELOPE WELLS 48 68 41 56 34 / 0 10 50 50 20
CLOVERDALE 48 64 43 51 33 / 0 10 60 60 10
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING FROM 10 AM WEDNESDAY TO MIDNIGHT MST
WEDNESDAY NIGHT FOR NMZ413>416.
WIND ADVISORY FROM MIDNIGHT TONIGHT TO 10 AM MST WEDNESDAY FOR
NMZ413>416.
WIND ADVISORY FROM 10 AM WEDNESDAY TO MIDNIGHT MST WEDNESDAY
NIGHT FOR NMZ402>404-407>412-417.
WIND ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT MST WEDNESDAY
NIGHT FOR NMZ405-406.
TX...HIGH WIND WARNING FROM 10 AM WEDNESDAY TO MIDNIGHT MST
WEDNESDAY NIGHT FOR TXZ419.
WIND ADVISORY FROM MIDNIGHT TONIGHT TO 10 AM MST WEDNESDAY FOR
TXZ419.
WIND ADVISORY FROM 10 AM WEDNESDAY TO MIDNIGHT MST WEDNESDAY
NIGHT FOR TXZ418-420-421-423.
&&
HEFNER/NOVLANHazardous weather outlook, Dec 3, 7:27 AM MST, 18 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
727 AM MST TUE DEC 3 2013
NMZ401>417-TXZ418>424-041430-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
727 AM MST TUE DEC 3 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...TODAY AND TONIGHT
WEST TO SOUTHWEST WINDS WILL BECOME INCREASINGLY BREEZY LATE THIS
AFTERNOON...WITH GUSTS REACHING 25 TO 30 MPH.
STRONG DOWNSLOPE WINDS ARE EXPECTED TO DEVELOP LATE TONIGHT ALONG
EAST FACING MOUNTAIN SLOPES IN THE DESERTS...AND ACROSS THE HIGHER
ELEVATIONS OF THE SACRAMENTO MOUNTAINS. WINDS OF 30 TO 35 MPH WITH
GUSTS TO 55 MPH ARE EXPECTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
STRONG WEST TO SOUTHWEST WINDS WILL AFFECT A WIDER AREA ON
WEDNESDAY WITH GUSTS REACHING 55 TO 60 MPH IN FAVORED EAST SLOPE
LOCATIONS AND ACROSS THE SACRAMENTO MOUNTAINS.
RAIN AND SNOW SHOWERS WILL MOVE INTO THE AREA LATE WEDNESDAY
NIGHT AND THROUGH THURSDAY. SNOW LEVELS WILL GENERALLY BE ABOVE
8000 FEET WEDNESDAY NIGHT...BUT WILL DROP TO 7500 FEET ON
THURSDAY. SOME LIGHT ACCUMULATIONS ARE POSSIBLE IN THE HIGHEST
ELEVATIONS BY THURSDAY NIGHT.
COLDER TEMPERATURES WILL AFFECT MUCH OF THE AREA FRIDAY AND INTO
THE WEEKEND. TEMPERATURES WILL BE STUCK IN THE 50S ACROSS THE
LOWLANDS AND THE 30S IN THE MOUNTAINS FRIDAY AND SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
HARDIMAN
High Wind, Southern Tularosa Basin
- When
- December 4, 2:00 AM MST to 11:00 AM MST
- Where
- Southern Tularosa Basin forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
A peak wind gust of 63 mph was reported 1 mile southeast of the White Sands Missile Range Main Post. A 61 mph gust was also reported 1 mile west of the Main Post.
High Wind, Southern Dona Ana County/Mesilla Valley
- When
- December 4, 10:00 AM MST to 6:00 PM MST
- Where
- Southern Dona Ana County/Mesilla Valley forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.353, -106.833 (the zone’s center; the record gives no point)
The San Augustin Pass Mesonet site reported a peak gust of 77 mph.
High Wind, Northern Dona Ana County
- When
- December 4, 2:55 PM MST to 4:00 PM MST
- Where
- Northern Dona Ana County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.353, -106.833 (the zone’s center; the record gives no point)
A peak gust of 58 mph was reported at Lookout Peak.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in New Mexico, December 4 to 6, 20131 death · 1 injured · 16 events
- Dense Fog in Illinois, December 4, 201311 events
- Ice Storm in Alaska, December 4 to 7, 20139 events
- Heavy Snow in Wisconsin, December 4 to 5, 20138 events
- Flooding in U.S. Virgin Islands, December 4, 20137 events
- Extreme Cold in Wyoming, December 4 to 7, 20135 events
- Extreme Cold in Nebraska, December 4 to 7, 20133 events
- Extreme Cold in Nebraska, December 4 to 5, 20133 events
- High Wind in New Mexico, December 4, 201350 kt wind · 2 events
- Frost and Freeze in Oregon, December 4 to 5, 20132 events
- High Wind in Texas, December 4, 201357 kt wind · 1 event
- Dense Fog in Colorado, December 4 to 5, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 489000, 489002, 489001.